Agranulocytosis associated with “mexican aspirin” (dipyrone): Evidence for an autoimmune mechanism affecting multipotential hematopoietic progenitors

J. B. Hargis, V. F. La Russa, J. Redmond, S. W. Kessler, D. G. Wright

Research output: Contribution to journalArticlepeer-review

30 Scopus citations

Abstract

A case of acute, transient agranulocytosis and thrombocytopenia associated with ingestion of dipyrone is reported. This once widely used analgesic, which is now banned in the United States, was obtained by the patient as 'aspirin' while traveling in Mexico. Studies of the effects of this patient's serum on purified CD34+ marrow cells, which were highly enriched for hematopoietic progenitors, showed not only a drug-dependent suppression of the in vitro growth of myeloid progenitors, as has been reported previously, but also a drug-dependent suppression of primitive multipotential progenitors (CFU-Mix) and erythroid progenitors (BFU-E). These findings indicate that autoimmune, antibody-hapten interactions which have been reported to occur in dipyrone- and aminopyrine-induced agranulocytosis are not restricted to the neutrophil lineage.

Original languageEnglish (US)
Pages (from-to)213-215
Number of pages3
JournalAmerican Journal of Hematology
Volume31
Issue number3
DOIs
StatePublished - Jul 1989

Keywords

  • amidopyrine
  • aminopyrine
  • drug‐induced neutropenia

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Agranulocytosis associated with “mexican aspirin” (dipyrone): Evidence for an autoimmune mechanism affecting multipotential hematopoietic progenitors'. Together they form a unique fingerprint.

Cite this